Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 8, NWS Grand Rapids, MI

May 26, 2018Isabella County, Mecosta County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 26, 2018, 7:31 PM EDT for Isabella County, Mecosta County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2018, 7:31 PM EDT (23:31 UTC)
Expired
May 26, 2018, 8:30 PM EDT
In force
59 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Isabella County, MI, Mecosta County, MI

The radar

The Grand Rapids radar (KGRR), 93 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WUUS53 KGRR 262331
SVRGRR
MIC073-107-270030-
/O.NEW.KGRR.SV.W.0008.180526T2331Z-180527T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
731 PM EDT SAT MAY 26 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Isabella County in central Michigan...
  Northeastern Mecosta County in central Michigan...

* Until 830 PM EDT.

* At 730 PM EDT, a severe thunderstorm was located near Barryton, or
  16 miles northwest of Mount Pleasant, moving southeast at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Mount Pleasant...      Clare...               Shepherd...
  Mecosta...             Rosebush...            Barryton...
  Lake Isabella...       Brinton...             Rodney...
  Loomis...              Blanchard...           Delwin...
  Beal City...           Winn...                Weidman...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground 
lightning. Localized heavy rainfall is likely as well. Seek shelter 
inside a well-built structure. Stay away from windows.

&&

LAT...LON 4347 8508 4368 8536 4381 8509 4381 8461
      4347 8461
TIME...MOT...LOC 2330Z 302DEG 21KT 4370 8508 

HAIL...1.00IN
WIND...<50MPH
 
$$

MACZKO
3 follow-up statements
338 
WWUS53 KGRR 262347
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
747 PM EDT SAT MAY 26 2018

MIC073-107-270030-
/O.CON.KGRR.SV.W.0008.000000T0000Z-180527T0030Z/
Isabella MI-Mecosta MI-
747 PM EDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR ISABELLA AND EAST CENTRAL MECOSTA COUNTIES...

At 745 PM EDT, a severe thunderstorm was located over Lake Isabella,
or 11 miles northwest of Mount Pleasant, moving southeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Mount Pleasant...      Shepherd...            Lake Isabella...
Beal City...           Winn...                Weidman...
Blanchard...           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground 
lightning. Localized heavy rainfall is likely as well. Seek shelter 
inside a well-built structure. Stay away from windows.

&&

LAT...LON 4347 8508 4370 8524 4378 8485 4347 8461
TIME...MOT...LOC 2345Z 311DEG 16KT 4367 8499 

HAIL...1.00IN
WIND...<50MPH
 
$$

MACZKO
649 
WWUS53 KGRR 270010
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
810 PM EDT SAT MAY 26 2018

MIC107-270019-
/O.CAN.KGRR.SV.W.0008.000000T0000Z-180527T0030Z/
Mecosta MI-
810 PM EDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MECOSTA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4347 8461 4347 8508 4367 8509 4366 8476
TIME...MOT...LOC 0009Z 302DEG 21KT 4359 8482 

$$

MIC073-270030-
/O.CON.KGRR.SV.W.0008.000000T0000Z-180527T0030Z/
Isabella MI-
810 PM EDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHERN ISABELLA COUNTY...

At 809 PM EDT, a severe thunderstorm was located near Mount Pleasant,
moving southeast at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Mount Pleasant...      Shepherd...            Lake Isabella...
Winn...                Blanchard...           Beal City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground 
lightning. Localized heavy rainfall is likely as well. Seek shelter 
inside a well-built structure. Stay away from windows.

&&

LAT...LON 4347 8461 4347 8508 4367 8509 4366 8476
TIME...MOT...LOC 0009Z 302DEG 21KT 4359 8482 

HAIL...1.00IN
WIND...<50MPH
 
$$

MACZKO
496 
WWUS53 KGRR 270025
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
825 PM EDT SAT MAY 26 2018

MIC073-270033-
/O.EXP.KGRR.SV.W.0008.000000T0000Z-180527T0030Z/
Isabella MI-
825 PM EDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ISABELLA COUNTY WILL
EXPIRE AT 830 PM EDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. Dangerous 
lightning and heavy rainfall will still be possible in southern 
Isabella County through 900 PM EDT.  

LAT...LON 4347 8461 4347 8508 4367 8509 4366 8476
TIME...MOT...LOC 0023Z 302DEG 21KT 4355 8473 

$$

MACZKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:18 PM EDT, 13 minutes earlier.

Area forecast discussion, May 26, 7:18 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
718 PM EDT Sat May 26 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 319 PM EDT Sat May 26 2018

Temperatures will warm to near record readings for the
remainder of the Holiday weekend, with highs across the area
reaching mostly into the low 90s. It will be noticeably cooler
immediately near Lake Michigan, however, where some morning and
early afternoon fog will be possible. Chances for showers and
thunderstorms Sunday will remain east of a line from Big Rapids to
Battle Creek, keeping the Grand Rapids area and the lakeshore dry.
Dry weather is expected for Memorial Day.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 319 PM EDT Sat May 26 2018

Warm and unstable airmass will continue to favor showers and
thunderstorms this afternoon and evening where a trigger exists for
upward forcing. Best chance will be over the far southeast portion
of the forecast area (Jackson/Ingham counties), closer to upper
energy tracking through the Ohio Valley. Another area where we will
have better potential for development will be along/north of M-10 as
a weak surface trough tracks through Northern Michigan. Very slow
storm motion and high PW values (1.1 to 1.4 inches per AM Raobs and
model estimates) will bring potential for heavy downpours with
storms that develop. Modest ML CAPE (1000-1500 J/kg) but low shear
may allow strong but brief updrafts to develop. Biggest threat from
storms will be gusty winds, and of course lightning.

Showers and thunderstorm potential will decrease through the evening
as shortwave trough passes through and drier air at the mid-levels
works in. Another warm and muggy night is in store for the area as
dewpoints remain in the 60s. Min temps tonight should also reach
low/mid 60s. Warm, high dewpoint airmass, flowing over Lake Michigan
will again create potential for fog (some dense) to develop along
the lakeshore tonight into Sunday afternoon, similar to today.

We will slowly transition to surface high pressure and ridging aloft
Sunday and Monday. Stability provided by warming mid-levels should
keep the far western portion of the state dry tomorrow. Showers and
thunderstorms will remain possible roughly east of a line from Big
Rapids to Battle Creek during the afternoon and evening. Dry weather
is then expected Sunday night through Monday night as ridging at the
surface and aloft settles in overhead. Potential for fog over and
near Lake Michigan will continue each night through early afternoon.

Continuation of seasonably hot conditions will likely be the most
noticeable weather trend of the Holiday weekend as temperatures the
next few days soar to near records (see below). Warming trend can be
expected the next few days as H850 temps rise to near 18C and 588dm
ridge builds at H500 near Chicago.

Grand Rapids
May 26...90 (2010)
May 27...93 (1911)
May 28...92 (1978)
May 29...92 (1962)

Lansing
May 26...90 (1911)
May 27...93 (1911)
May 28...96 (1874)
May 29...94 (1895)

Muskegon
May 26...87 (2010)
May 27...86 (2012)
May 28...89 (2012)
May 29...93 (1962)

.LONG TERM...(Tuesday through Saturday)
Issued at 325 PM EDT Sat May 26 2018

Main forecast concern in the long term are the chances for heavier
rain mid week associated with moisture from the former tropical
system Alberto. Quite a bit of uncertainty with a developing
tropical system that at this point is still off the west coast of
Cuba. That said, the ECWMF and GFS are in pretty good agreement in
bringing a slug of moisture associated with the former system
through our area Wednesday and Thursday. PWAT values will be off the
chart for this time of year, in excess of 2.00 inches. Thinking we
are looking at a steady moderate to heavy rain (with some embedded
thunder) from Wednesday into Thursday. QPF totals at this point are
not all that high around 0.75 to 1.00 inch. Some of the ensemble
members nudge up into the 1 to 2 inch range and that seems
reasonable given tropical moisture. Bottom line, there is still some
uncertainty with the direction the moisture goes, but a focus will
be on this system for sure going forward.

Otherwise, the long term looks fairly uneventful with mainly dry
weather Tuesday and Tuesday night. There could be a spotty shower or
storm Tuesday afternoon, but coverage should not be large. Cannot
rule out a few showers and storms Thursday night into Friday as
well, before 500mb ridging takes hold again into Friday night and
Saturday.

A warm period overall, with highs topping out around 90 on Tuesday,
cooling into the mid to upper 70s as the rain moves through mid
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 718 PM EDT Sat May 26 2018

A few storms this evening in lower Michigan but these should avoid
Terminal Forecast locations. Otherwise...some reduction in
visibility due to fog may be possible for 3 to 6 hours early
Saturday at all forecast locations but confidence is low in this
occurring.

&&

.MARINE...
Issued at 319 PM EDT Sat May 26 2018

Main concern for marine interests will continue to be
potential for dense fog to form as a warm and moist airmass remains
in place through Tuesday. The highest potential will be from late
each night through early afternoon. Otherwise, the weather is
expected to remain quiet as thunderstorm potential remains mainly
east of the lake and winds stay fairly light.

&&

.HYDROLOGY...
Issued at 319 PM EDT Sat May 26 2018

River stages continue falling. This trend will continue through the
holiday weekend. The next risk for basin wide, measurable rainfall
will hold off until the middle of next week when the remnants of
Alberto will likely move into the Great Lakes region. Projected
rainfall amounts may boost a few river sites out of their banks, but
flooding appears unlikely at this time given the progressive nature
of the system across the area. Trends will continue to be
monitored.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...HLO
SHORT TERM...HLO
LONG TERM...Duke
AVIATION...Maczko
HYDROLOGY...Hoving
MARINE...HLO
Hazardous weather outlook, May 26, 5:54 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
554 PM EDT Sat May 26 2018

MIZ050-056-057-064-065-071-072-272200-
Muskegon-Ottawa-Kent-Allegan-Barry-Van Buren-Kalamazoo-
554 PM EDT Sat May 26 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dense fog is possible near Lake Michigan each morning Sunday
morning through Tuesday morning.

There is a chance for thunderstorms Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MIZ037>040-043>046-051-052-058-059-066-067-073-074-272200-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Montcalm-
Gratiot-Ionia-Clinton-Eaton-Ingham-Calhoun-Jackson-
554 PM EDT Sat May 26 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms this evening and early tonight.
A few of these storm may be strong or even severe along and north
of M-10, producing hail to 1 inch in diameter. Storms will also
have the potential to produce very heavy downpours and wind gusts
to 45 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms along and east of a line from
Big Rapids to Battle Creek on Sunday. These storms will have the
potential to produce very heavy downpours.

There is a chance for thunderstorms Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-272200-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
554 PM EDT Sat May 26 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Fog is expected to redevelop late tonight over Lake Michigan. This
fog may become dense.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dense fog is possible Sunday morning over Lake Michigan. Fog is
then expected to redevelop and potentially become dense late
Sunday night into Monday morning, and late Monday night into
Tuesday morning.

There is a chance of thunderstorms Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

HLO

In the hours before

Special weather statement, May 26, 7:01 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
701 PM EDT SAT MAY 26 2018

MIZ045-046-270000-
Isabella MI-Mecosta MI-
701 PM EDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY...

At 701 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loomis to near Chippewa Lake. Movement was
southeast at 5 mph.

Nickel size hail and winds in excess of 40 mph with downed tree limbs
will be possible with these storms.

Locations impacted include...
Clare...               Rosebush...            Barryton...
Lake Isabella...       Brinton...             Chippewa Lake...
Delwin...              Beal City...           Loomis...
Weidman...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4364 8527 4380 8550 4382 8511 4381 8466
      4380 8460 4367 8461
TIME...MOT...LOC 2301Z 302DEG 5KT 4380 8472 4377 8532

HLO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:01 PM EDTSpecial Weather StatementGRRIsabella59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.